Hail, Tipton
- When
- May 15, 4:54 PM CST to 5:00 PM CST
- Where
- Tipton County, 0.85 mi ENE of Munford to 0.8 mi SW of Crosstown
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.456, -89.817
Nickel-sized hail reported in Munford.
An upper level disturbance in a northwesterly flow pattern produced several thunderstorms that generated marginal to severe hail across portions of west Tennessee during the late afternoon and early evening hours of May 15th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An upper level disturbance in a northwesterly flow pattern produced several thunderstorms that generated marginal to severe hail across portions of west Tennessee during the late afternoon and early evening hours of May 15th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 15, 2:06 PM CST, 2 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 306 PM CDT Wed May 15 2019 .DISCUSSION... A distinct outflow boundary from convection earlier in the day extends from Northeast Mississippi, across Western Tennessee and into Southeast Missouri. Warm temperatures to the West, and cooler temperatures where rain cooled the air in Tennessee has also set up a thermal boundary helping to focus lift. Very little if any cap is in place allowing storms to rapidly develop across the area. Short term high resolution guidance has forecast this redevelopment all day. Hail and wind will be the primary threats from the strongest storms. Weak steering flow will result in slow moving storms toward the South. Storms should dissipate and weaken some after sunset, but may continue to propagate along the outflow boundary well into the night. Tomorrow should be a repeat of today. Surface High pressure and a ridge to our West should keep areas near the Mississippi River dry, but a few storms may develop farther East across North Mississippi and West Tennessee. Highs should climb well into the 80s but may be curbed where there is convection. Friday looks like the warmest day on tap, though Eastern portions of the Midsouth may be just as warm Saturday. The warmest locations may approach 90 degrees as the ridge shifts over the Mississippi River Valley. The ridge will shift East of the River Saturday setting up Southwest flow from Southwest Texas across the middle and lower Mississippi River Valley. Late Saturday into early Sunday a deepening surface low will move out of the Central Plains and across North Missouri. A trailing cold front will move into Western Arkansas early Sunday. Widespread showers and thunderstorms are expected ahead of the front, beginning Saturday night and continuing through the day Sunday. Strong vertical shear profiles and abundant moisture in place should result in a few Strong to severe thunderstorms with hail and damaging wind being the biggest threats. Instability may be limited Sunday due to cloud cover and ongoing precipitation, and there are significant timing differences between various models. The GFS has the leading edge of the precipitation into Middle TN and West AL by 12z Sunday while the ECMWF has it barely across the Mississippi River. It looks like we will be between systems Monday and Tuesday, but a few diurnally drives storms will remain possible as high temperatures rebound into the middle 80s. Another organized storm system looks likely midweek. 30 && .AVIATION... 18Z TAFs A weak shortwave/outflow boundaries will trigger afternoon showers and thunderstorms through the early evening hours. S/SW winds between 8 to 12kts with a few higher gusts possible this afternoon, becoming light overnight. VFR conditions are expected outside of thunderstorms. KRF && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 309 PM CDT Wed May 15 2019 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-162215- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 309 PM CDT Wed May 15 2019 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A few strong thunderstorms will be possible this afternoon and evening, from Northeast Arkansas, through the Missouri Bootheel and into West Tennessee. Hail and strong wind gusts will be the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few strong to severe thunderstorms will be possible on Sunday, primarily for areas along and west of the Mississippi River. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
453 PM CDT WED MAY 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL CASH 35.80N 90.93W
05/15/2019 M1.00 INCH CRAIGHEAD AR PUBLIC
QUARTER SIZED HAIL REPORTED IN CASH AR.
&&
SGWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
457 PM CDT WED MAY 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM HAIL CASH 35.80N 90.93W
05/15/2019 E1.25 INCH CRAIGHEAD AR PUBLIC
PICTURE REPORT OF HALF DOLLAR SIZED HAIL.
&&
SGWSpecial Weather Statement National Weather Service Memphis TN 514 PM CDT Wed May 15 2019 ARZ026-027-035-152300- Poinsett AR-Craighead AR-Cross AR- 514 PM CDT Wed May 15 2019 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT FOR... Western Poinsett County in eastern Arkansas... Southwestern Craighead County in eastern Arkansas... North central Cross County in eastern Arkansas... At 513 PM CDT...a strong thunderstorm producing pea size hail or larger was located near Weiner, or 11 miles northwest of Harrisburg, moving south at 15 mph. People in western Poinsett...southwestern Craighead and north central Cross Counties should monitor this storm closely. LAT...LON 3569 9101 3576 9079 3549 9062 3539 9093 TIME...MOT...LOC 2213Z 339DEG 12KT 3567 9088
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
515 PM CDT WED MAY 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL CASH 35.80N 90.93W
05/15/2019 E0.75 INCH CRAIGHEAD AR SOCIAL MEDIA
VIDEO REPORT OF PENNY SIZED HAIL ON HWY 226 BETWEEN
JONESBORO AND CASH.
&&
SGWSpecial Weather Statement
National Weather Service Memphis TN
518 PM CDT Wed May 15 2019
TNZ049-152245-
Tipton TN-
518 PM CDT Wed May 15 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...
Eastern Tipton County in western Tennessee...
At 517 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Covington, moving
southeast at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern Tipton County should monitor this storm closely.
LAT...LON 3549 8947 3542 8947 3539 8963 3553 8978
3561 8967
TIME...MOT...LOC 2217Z 320DEG 16KT 3554 8970
AC3Special Weather Statement
National Weather Service Memphis TN
552 PM CDT Wed May 15 2019
TNZ049-088-089-152330-
Tipton TN-Fayette TN-Shelby TN-
552 PM CDT Wed May 15 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...
Southeastern Tipton County in western Tennessee...
Northwestern Fayette County in western Tennessee...
Northeastern Shelby County in western Tennessee...
At 551 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Dixonville, or 10
miles northeast of Millington, moving southeast at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southeastern Tipton...northwestern Fayette and northeastern
Shelby Counties should monitor this storm closely.
LAT...LON 3554 8967 3541 8947 3540 8947 3540 8946
3536 8940 3524 8961 3543 8985
TIME...MOT...LOC 2251Z 320DEG 15KT 3543 8975The Memphis radar (KNQA), 13 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
7 hail. Local standard time, as filed.
Nickel-sized hail reported in Munford.
Quarter sized hail in Atoka.
Half-dollar sized hail in Atoka.
Quarter sized hail in Lakeland.
Penny sized hail.
Quarter sized hail in Cordova.
Half dollar sized hail in Dixonville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824426, 824427, 824433, 824429, 824435, 824439, 824444.